Open Access
December 2014 Spatial accessibility of pediatric primary healthcare: Measurement and inference
Mallory Nobles, Nicoleta Serban, Julie Swann
Ann. Appl. Stat. 8(4): 1922-1946 (December 2014). DOI: 10.1214/14-AOAS728


Although improving financial access is in the spotlight of the current U.S. health policy agenda, this alone does not address universal and comprehensive healthcare. Affordability is one barrier to healthcare, but others such as availability and accessibility, together defined as spatial accessibility, are equally important. In this paper, we develop a measurement and modeling framework that can be used to infer the impact of policy changes on disparities in spatial accessibility within and across different population groups. The underlying model for measuring spatial accessibility is optimization-based and accounts for constraints in the healthcare delivery system. The measurement method is complemented by statistical modeling and inference on the impact of various potential contributing factors to disparities in spatial accessibility. The emphasis of this study is on children’s accessibility to primary care pediatricians, piloted for the state of Georgia. We focus on disparities in accessibility between and within two populations: children insured by Medicaid and other children. We find that disparities in spatial accessibility to pediatric primary care in Georgia are significant, and resistant to many policy interventions, suggesting the need for major changes to the structure of Georgia’s pediatric healthcare provider network.


Download Citation

Mallory Nobles. Nicoleta Serban. Julie Swann. "Spatial accessibility of pediatric primary healthcare: Measurement and inference." Ann. Appl. Stat. 8 (4) 1922 - 1946, December 2014.


Published: December 2014
First available in Project Euclid: 19 December 2014

zbMATH: 06408762
MathSciNet: MR3292481
Digital Object Identifier: 10.1214/14-AOAS728

Keywords: Healthcare access , optimization model , pediatric healthcare , spatial accessibility , spatial-varying coefficient model

Rights: Copyright © 2014 Institute of Mathematical Statistics

Vol.8 • No. 4 • December 2014
Back to Top